Crystallization after intravitreal ganciclovir injection
Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant
Department of Ophthalmology, Siriraj Hospital, Mahidol University, Bangkok, Thailand
Purpose: To report crystal formation as a complication of intravitreal ganciclovir injection.
Patients and methods: A 73-year-old female patient with unilateral cytomegalovirus retinitis was treated with intravitreous ganciclovir (4 mg/0.04 mL).
Results: After the intravitreal injection, sudden crystallization was observed in the vitreous. The patient experienced marked reduction in visual acuity and increased intraocular pressure. Despite aqueous paracenthesis and pars plana vitrectomy, optic atrophy was observed and her visual acuity remained unimproved after 12 months.
Conclusion: Crystal formation can occur as a complication of intravitreal ganciclovir injection. Associated retinal and optic nerve damage was found which results in permanent visual morbidity.
Keywords: ganciclovir, intravitreal injection, intraocular, CMV, toxicity
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]